New York, 2013

Hail in New York, June 14, 2013

June 14, 2013 · NWS BTV · 1 event in 1 county or zone

A weak cold front moved into a cool, unstable air mass that was conducive for producing hail in any sustained storms. An isolated thunderstorm developed on the Quebec side of the New York-Quebec border near Rouses Point during the early evening of June 14th and proceeded to move into New York and produced one report of quarter size hail in Rouses Point, NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front moved into a cool, unstable air mass that was conducive for producing hail in any sustained storms. An isolated thunderstorm developed on the Quebec side of the New York-Quebec border near Rouses Point during the early evening of June 14th and proceeded to move into New York and produced one report of quarter size hail in Rouses Point, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 14, 3:20 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 14, 3:20 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT FRI JUN 14 2013

.SYNOPSIS...
AS HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES...CLOUDS AND
ISOLATED SHOWERS WILL DISSIPATE THIS EVENING WITH CLEAR AND DRY
CONDITIONS DEVELOPING FOR TONIGHT THROUGH SATURDAY. A WEAK TROUGH
OF LOW PRESSURE MOVING IN FROM THE GREAT LAKES REGION WILL BRING
INCREASING CLOUDS SATURDAY NIGHT INTO SUNDAY...ALONG WITH SOME
SHOWERS AND POSSIBLY A RUMBLE OF THUNDER SUNDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 418 PM EDT FRIDAY...WEAK SURFACE BOUNDARY DRAPED ACROSS THE
NORTH COUNTRY THIS AFTERNOON WILL REMAIN THE FOCUS FOR SOME
ISOLATED SHOWER AND POSSIBLY THUNDERSTORM DEVELOPMENT...BUT AS WE
HEAD INTO THE EARLY EVENING HOURS BEYOND ABOUT 6PM...CONVECTIVE
ACTIVITY WILL DISSIPATE WITH THE LOSS OF DAYTIME HEATING. IN
ADDITION...DRIER AIR AHEAD OF AN APPROACHING AREA OF HIGH
PRESSURE FROM THE GREAT LAKES WILL BEGIN TO FILTER INTO THE
REGION...AND THUS EXPECTING SKIES TO CLEAR OUT OVERNIGHT AND
WINDS TO ABATE. WITH CLEAR SKIES...LIGHT WINDS AND CONTINUED
SATURATED SOILS FROM RECENT RAINFALL FOG IS GOOD BET
OVERNIGHT...BUT WITH DRIER AIR ADVECTING IN FEEL DEVELOPMENT WILL
BE LIMITED TO THE FAVORED FOG AREAS ALONG THE RIVER VALLEYS AND
HOLLOWS WHERE IT COULD BE LOCALLY DENSE DOWN TO 1/4 MILE. LOW
TEMPS TONIGHT WILL RUN FAIRLY CLOSE TO SEASONAL NORMALS...MAYBE A
FEW DEGREES BELOW...AND GENERALLY IN THE 40S TO LOCALLY 50S IN
THE CHAMPLAIN VALLEY CLOSER TO THE LAKE SHORE.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 418 PM EDT FRIDAY...AFOREMENTIONED HIGH PRESSURE MOVES
ACROSS THE REGION SATURDAY INTO EARLY SATURDAY NIGHT WITH
GENERALLY MOSTLY CLEAR SKIES EXPECTED. HI-RES MODELS STILL
CONTINUE TO SHOW A FEW WEAK MID-LEVEL SHORTWAVES EMBEDDED IN
PREVAILING NORTHWEST FLOW SPARKING A FEW SHOWERS ACROSS SOUTHERN
QUEBEC THAT MAY CLIP THE NORTHEAST KINGDOM DURING THE AFTERNOON
HOURS...SO HAVE CONTINUED PREVIOUS FORECAST THINKING OF SOME
SLIGHT CHANCES POPS ALONG THE INTL BORDER...BUT THE AREA WILL
LARGELY REMAIN DRY. HIGH TEMPS WILL BE SIMILAR SATURDAY COMPARED
TO FRIDAY IN THE 70S...AND LOWS SATURDAY NIGHT ABOUT 5 DEGREES
WARMER THAN FRIDAY NIGHT IN THE MID 40S TO LOWER 50S.

LATE SATURDAY NIGHT INTO SUNDAY WE TRANSITION TO A FAST ZONAL
FLOW PATTERN WITH MODELS CONTINUING TO INDICATE A QUICK MOVING
SHORTWAVE TROUGH PROVIDING SHOWERS AND POSSIBLE THUNDERSTORMS TO
THE REGION SUNDAY MID-DAY THROUGH EVENING. STILL HAVE SOME
RESERVATIONS ABOUT THIS SINCE SOME OF THIS ENERGY SEEMS TO
DEVELOP SPURIOUSLY OUT OF THE LEE OF THE ROCKIES...BUT HARD TO
IGNORE THE TRENDS SO HAVE INCREASED POPS TO LIKELY SUNDAY
AFTERNOON. SO MUCH FOR A DRY FATHER'S DAY...JUST GET OUT EARLY TO
ENJOY IT! SHOWERS SHOULD DISSIPATE THOUGH GOING INTO SUNDAY NIGHT
WITH SOME MINOR MID-LEVEL HEIGHT RISES...THOUGH SKIES LIKELY
REMAIN PARTLY TO MOSTLY CLOUDY WITH TEMPS LIKELY FALLING ONLY
INTO THE 50S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 418 PM EDT FRIDAY...MEDIUM RANGE MODELS MAINTAIN DECENT
OVERALL CONSISTENCY DURING NEXT WEEK...HIGHLIGHTING THE GENERAL
IDEA OF BROADLY CYCLONIC UPPER FLOW PERSIST ACROSS OUR REGION AND
THE NORTHEAST AS A WHOLE. PRIMARY WEATHER MAKER WILL BE A FAIRLY
ROBUST NORTHERN STREAM SHORTWAVE WHICH WILL PASS TO OUR IMMEDIATE
NORTH ON MONDAY AND DRAG A SURFACE FRONT THROUGH THE REGION BY
TUESDAY. THUS HIGHER CHANCES OF SHOWERS/SCT THUNDER WILL BE
FOCUSED DURING THIS PERIOD WHEN BETTER MOISTURE AND DYNAMICAL
SUPPORT ARE PRESENT. BEHIND THIS SYSTEM SURFACE HIGH PRESSURE
SHOULD BRIDGE UNDERNEATH THE CYCLONIC UPPER FLOW WITH LARGE-SCALE
DRYING AND MAINLY CLR/SUNNY SKIES. LATE IN THE PERIOD SOME
EVIDENCE THAT ADDITIONAL NORTHERN STREAM ENERGY MAY ATTEMPT TO
REINVIGORATE THE UPPER TROUGH ACROSS THE AREA WITH A RENEWED
THREAT OF SCATTERED SHOWERS. BEING THIS FAR OUT (DAY 7)...CAPPED
POPS AT SLIGHT CHANCE GIVEN INHERENT UNCERTAINTY AT THESE TIME
RANGES. TEMPERATURES GENERALLY WITHIN A FEW DEGREES OF SEASONAL
AVERAGES FOR LATE SPRING/EARLY SUMMER...WITH HIGHS MAINLY IN THE
70S AND LOWS AT NIGHT IN THE 40S AND 50S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...PRIMARILY VFR THROUGH THE PERIOD WITH
PASSAGE OF WEAK AND MAINLY DRY FRONTAL BOUNDARY. MODERATE
NORTH/NORTHWESTERLY FLOW FROM 6 TO 12 KNOTS WITH OCCASIONAL GUSTS
15-20 KTS THROUGH 00Z EXPECTED. ISOLATED SHOWERS AND PERHAPS A
THUNDERSTORM TO POSSIBLY AFFECT THE KSLK/KPBG/KRUT TERMINALS
DURING THIS PERIOD WITH SCT/BKN CIGS FROM FL050-090. OTW DRY WX
EXPECTED. AFTER 00Z LIGHT TO CALM WINDS EXPECTED UNDER CLEAR
SKIES. WIDESPREAD BR/FG NOT EXPECTED...THOUGH MORE LIKELY AT
KSLK...AND POSSIBLY AT KPBG...ESP IF THESE TERMINALS RECEIVE
WETTING RAINFALL THIS AFTERNOON. AFTER 12Z SATURDAY...SKC WITH
LIGHT WEST TO SOUTHWESTERLY FLOW...SLIGHTLY HIGHER AND MORE GUSTY
AT KMSS.

OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...

18Z SATURDAY THROUGH 18Z SUNDAY...VFR UNDER HIGH PRESSURE.

18Z SUNDAY THROUGH 00Z WEDNESDAY...VFR WITH OCCASIONAL MVFR/IFR
IN SCT/NUMEROUS SHOWERS AS FRONTAL BOUNDARY SAGS INTO THE REGION.
PATCHY BR/FG ALSO POSSIBLE OVERNIGHT...ESP AT KSLK/KMPV.

00Z WEDNESDAY THROUGH 00Z THURSDAY...MAINLY VFR UNDER WEAK HIGH
PRESSURE. PATCHY LATE NIGHT/EARLY MORNING BR/FG AND ASSOCIATED IFR
POSSIBLE...MAINLY AT KMPV/KSLK.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...LAHIFF
SHORT TERM...LAHIFF
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Jun 14, 2:26 AM EST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
326 AM EDT FRI JUN 14 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-151000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
326 AM EDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...PRIMARILY
ACROSS THE NORTHERN ADIRONDACKS AND ACROSS CENTRAL AND EASTERN
VERMONT. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. BRIEF DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Special weather statement, Jun 14, 3:09 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT FRI JUN 14 2013

NYZ027-030-031-142115-
NORTHERN FRANKLIN NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
409 PM EDT FRI JUN 14 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN FRANKLIN AND
NORTHWESTERN CLINTON COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH BURKE...MOVING
SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CHATEAUGAY...BURKE...BRAINARDSVILLE...HARRIGAN...CHASM FALLS...OWLS
HEAD...MERRILL...BRYANTS MILL...WOLF POND...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT ANY SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4495 7399 4495 7398 4494 7398 4466 7384
      4460 7421 4500 7428 4500 7427 4500 7418
      4500 7401

JMG
Special weather statement, Jun 14, 4:33 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
533 PM EDT FRI JUN 14 2013

NYZ028-035-VTZ001-002-005-142230-
EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
533 PM EDT FRI JUN 14 2013

...STRONG THUNDERSTORMS WILL MOVE THROUGH GRAND ISLE...NORTHEASTERN
CLINTON...NORTHEASTERN ESSEX...NORTHWESTERN CHITTENDEN AND
SOUTHWESTERN FRANKLIN COUNTIES...

AT 524 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHAMPLAIN...MOVING
SOUTHEAST AT 15 MPH. IN ADDITION...ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR HEMMINGFORD QUEBEC...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN MAY CAUSE WATER PONDING ON ROADS AND
POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CHAZY LANDING...CHAZY...ISLE LA MOTTE...SOUTH ALBURGH...ALBURGH DUNES
STATE PARK...HOLIDAY POINT...DAMEAS ISLAND...KNIGHT ISLAND STATE
PARK...BURTON ISLAND STATE PARK...WOODS ISLAND STATE PARK...GEORGIA
PLAINS...SAVAGE ISLAND...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4460 7306 4452 7342 4500 7357 4502 7349
      4502 7331

LOCONTO
Local storm report, Jun 14, 4:46 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
546 PM EDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SARANAC LAKE            44.33N  74.13W
06/14/2013  M0.25 INCH       FRANKLIN           NY   PUBLIC

            PEA-SIZE HAIL IN SARANAC LAKE.

&&

EVENT NUMBER BTV1300137

LOCONTO

The radar

The Burlington radar (KCXX), 55 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
June 14, 5:06 PM EST
Where
Clinton County, 0.85 mi NE of Rouses Pt
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -73.360

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454979.